Alert archive / Iowa / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS Des Moines, IA

May 2, 20245 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at May 2, 2024, 1:38 PM CDT for 5 counties in Iowa. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2024, 1:38 PM CDT (18:38 UTC)
Expired
May 2, 2024, 7:30 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Appanoose County, IA, Lucas County, IA, Monroe County, IA, Wapello County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 3:55 PM CDTRAIN 3.071 Ne Albia, IAPersonal weather station: KIAALBIA7.
May 2, 7:39 PM CDTRAIN 6.132 N Blakesburg, IAMonroe County Emergency Management relayed a picture of a rain gage from a location between Blakesburg and Highway 34 that received over six inches of rain for the day. Additional rainfall moving towards location at the time of this report.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.6 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2238 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WGUS53 KDMX 021838
FFWDMX
IAC007-117-135-179-185-030030-
/O.NEW.KDMX.FF.W.0001.240502T1838Z-240503T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
138 PM CDT Thu May 2 2024

The National Weather Service in Des Moines has issued a

* Flash Flood Warning for...
  Northwestern Appanoose County in south central Iowa...
  Southeastern Lucas County in south central Iowa...
  Monroe County in south central Iowa...
  Wayne County in south central Iowa...
  Northwestern Wapello County in southeastern Iowa...

* Until 730 PM CDT.

* At 138 PM CDT, emergency management reported thunderstorms 
  producing heavy rain across the warned area. Between 1 and 3 
  inches of rain have fallen. Emergency management has reported 
  water over paved roads and numerous gravel roads in the warned 
  area.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Chariton, Albia, Corydon, Eddyville, Rathbun Lake, Ottumwa 
  Industrial Airport, Seymour, Moravia, Russell, Lovilia, Allerton, 
  Humeston, Mystic, Blakesburg, Lineville, Kirkville, Derby, 
  Melrose, Promise City and Chillicothe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

For the latest river and stream observations and forecasts on the 
Internet refer to https://water.noaa.gov.

&&

LAT...LON 4110 9307 4116 9274 4116 9237 4090 9264
      4070 9310 4063 9325 4058 9346 4060 9356
      4061 9356 4063 9356 4066 9356 4071 9356
      4094 9347

FLASH FLOOD...OBSERVED

$$

Zogg
2 follow-up statements
492 
WGUS73 KDMX 022354
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
654 PM CDT Thu May 2 2024

IAC007-117-135-179-185-030030-
/O.CON.KDMX.FF.W.0001.000000T0000Z-240503T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Appanoose IA-Lucas IA-Monroe IA-Wapello IA-Wayne IA-
654 PM CDT Thu May 2 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT THIS 
EVENING FOR NORTHWESTERN APPANOOSE, SOUTHEASTERN LUCAS, MONROE, 
WAYNE AND NORTHWESTERN WAPELLO COUNTIES...

At 654 PM CDT, emergency management reported flash flooding across 
the warned area. Between 2 and 4 inches of rain have fallen. 
Additional rainfall amounts up to 0.5 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Chariton, Albia, Corydon, Eddyville, Rathbun Lake, Ottumwa 
  Industrial Airport, Seymour, Moravia, Russell, Lovilia, Allerton, 
  Humeston, Mystic, Blakesburg, Lineville, Kirkville, Derby, 
  Melrose, Promise City and Chillicothe.

Earlier this afternoon, emergency management reported water over old 
paved US 34 near Albia to a depth of 4.5 feet between 12 and 1p.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

For the latest river and stream observations and forecasts on the 
Internet refer to https://water.noaa.gov.

&&

LAT...LON 4110 9307 4116 9274 4116 9237 4090 9264
      4070 9310 4063 9325 4058 9346 4060 9356
      4061 9356 4063 9356 4066 9356 4071 9356
      4094 9347

FLASH FLOOD...OBSERVED

$$

Jimenez
061 
WGUS73 KDMX 030034
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
734 PM CDT Thu May 2 2024

IAC007-117-135-179-185-030044-
/O.EXP.KDMX.FF.W.0001.000000T0000Z-240503T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Appanoose IA-Lucas IA-Monroe IA-Wapello IA-Wayne IA-
734 PM CDT Thu May 2 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN APPANOOSE, 
SOUTHEASTERN LUCAS, MONROE, WAYNE AND NORTHWESTERN WAPELLO 
COUNTIES...

The heavy rain has ended and flash flooding is not expected to 
continue. However, emergency management officials continue to report 
standing water and flooding across the warned area. Therefore, the 
Flash Flood Warning has been replaced with a Flood Warning. Please 
continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM CDT for portions of 
south central and southeast Iowa.

&&

LAT...LON 4110 9307 4116 9274 4116 9237 4090 9264
      4070 9310 4063 9325 4058 9346 4060 9356
      4061 9356 4063 9356 4066 9356 4071 9356
      4094 9347

$$

Jimenez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 2, 12:22 PM CDT, 1 hour 16 minutes earlier. Its key messages:

  • Moderate to Heavy Rain & Small Risk for Severe Today
  • Pleasant Friday || Showers & Storms Saturday || Dry Sunday
  • Storms Return Monday Evening With Some Severe Risk
Area forecast discussion, May 2, 12:22 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1222 PM CDT Thu May 2 2024

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Moderate to Heavy Rain & Small Risk for Severe Today
- Pleasant Friday || Showers & Storms Saturday || Dry Sunday
- Storms Return Monday Evening With Some Severe Risk

&&

.DISCUSSION...
Issued at 245 AM CDT Thu May 2 2024

.Short Term /Today through Friday/...

Confidence Short Term:  Medium

Active weather pattern for the foreseeable future. Despite some brief
breaks from time to time, the overall periodicity of rainfall/storms
remains about every two to three days. This is certainly good news
in the short term, given our remaining areas of drought across the
state. Given the rainfall in the past 3 to 6 days; however, some
decent improvement should occur over areas west of I35. The latest
monitor will be released later today. Back to the forecast: Subjective
surface analysis early today shows high pressure parked over the
northern Great Lakes with a well developed low pressure over western
Kansas. Aloft, H850 remains impressive with a 138dm low over southeast
Colorado. A stronger ridge of high pressure extends from the eastern
GOM northwest into Iowa, but is beginning to break down over our
area. Extending east from the CO low is a strong warm front being
fed by a large river of H850 moisture of +10C to +15C dew points
from southern KS south to the Gulf of Mexico. As anticipated,
we are seeing a large MCS now over Nebraska with a fairly well
defined warm air advection wing extending east from eastern
Nebraska across central to north central Iowa at 0545z. This
entire system will continue to build east northeast overnight.
The main impact right now will be moderate to heavy rainfall and
the outside chance of limited severe weather early today over
the west where some small hail or gusty winds could occur. Otherwise
rainfall rates have remained at 0.25 to 0.50 so far, but should
increase a bit to around an inch per hour after 10z northwest
to our area during the morning commute arriving around 3 to 4 am
near US71 and then east to I35 by 530 to 700 am. This will likely
cause some early morning traffic challenges with ponding of water
and lowering visibility during this time around the I80 to
metro corridor and from Des Moines north to Ames/MCW as well as
areas northeast where the warm air advection wing has arrived.
As the KS surface low moves northeast over Iowa today and
continues to weaken, the later morning and early afternoon
showers and storms will be more focused east of I35. There will
be a small ribbon of higher instability developing along the
trailing cold front near I35 around 17-18z with the bulk of the
deeper moisture channel now south into Missouri, southeast Iowa
and western Illinois. There is modest cape above 1000 J/kg with
limited shear of 30 to 35kts roughly over the southeast 1/2 of
the state. Though our window of opportunity is about 4 to 6
hours in the southeast/far east today, this is still looking
like a minimal event with perhaps a report or two of hail, some
wet downburst wind and maybe a funnel or rather brief tornado.
Soundings are rather moist, so moderate to heavy rain still is
expected later this morning and early afternoon over the southeast.
PWATs for today are about 1.5 inches and warm cloud depths are
running 10 to 11 kft; both supportive of warm cloud processes
and rainfall totals of 2 to +4 inches. It is also worth noting
that MBE velocity is running rather low this morning, from
under 5kts to 10kts at times this morning and again late this
morning and early afternoon. This will likely promote some backbuilding
cells along the boundary in the southeast and areas late this
morning into the early afternoon. With this in mind, there may
be a small risk for some county areal or minor flash flooding in
the southeast 4 to 5 county area around Ottumwa today. Confidence
on that happening is still lower than 50% and the current probability
of a mean of 2.5 or more inches of rain in that area in a 6 hour
period is running around 40%. SPC HREFs 6 hour probability matched
mean suggests the potential for 2 to +4 inches which supports
some of the other guidance. Will be passing this onto the day
shift for monitoring. With the persistent showers and storms
over most of the east today and the west half only seeing some
sun after 5 pm, highs will be held back a bit today. The west
should warm into the 60s to near 70 due to sunshine, while the
east will be held to the 60s to lower 70s ahead of the boundary
due to warm air advection. Tonight will clear with rather cool
overnight mins; ranging from the lower 40s north to the lower
50s in the south. Highs Friday will be pleasant with some fair
wx cumulus; in the lower 70s just about everywhere.

.Long Term /Friday Night through Wednesday/...

Confidence: Medium

We continue quiet Friday night, but already the next upstream wave
will spread clouds and showers and storms into the west by sunrise.
The trough/front will move through the area during the day,
providing for a quick line of rainfall/iso thunder and amounts of a
few hundredths to up to a half inch in the south/southeast. Brief
heavy downpours are expected. Friday night mins will be in the 40s
to lower 50s with afternoon highs Saturday in the mid 60s northwest
to the lower 70s south. Another area of high pressure builds
southeast for Sunday with sunshine over much of the area, with some
clouds in the far south. The southern stream wave will stay south of
the region as another stronger area of low pressure begins to wrap
up and occlude over the Northern Rockies to Western Plains on
Monday. We will continue quiet for early Monday with clouds over
most of the region. Southeast flow will help push highs back into
the lower to mid 70s. As the low deepens and occludes Monday night,
a warm front/wing of instability will drive north through the
region. We should see a period of showers and stronger thunderstorms
develop along the occluded front in the evening hours. Though wind
fields dont line up favorably for significant severe weather, there
will be some support for a few stronger storms during the evening
along and west of I35 with 0-6km BWD approaching 40kt. Overnight
mins into Tuesday morning should remain mild as there is no real
cold air behind the boundary; staying in the lower 50s west to the
lower 60s southeast. Though the boundary will be heading off into
eastern Iowa, both medium range models EC/GFS shows secondary
southern stream wave tracking north into central/eastern Iowa
Tuesday afternoon. Uncertainties remain, but there appears to be
another window of opportunity for stronger storms east of I35 and
across portions of Missouri, Illinois and southern Wisconsin. The
remainder of the forecast into Wednesday lacks any real confidence
for dry vs wet with some divergence in features late in the forecast
cycle. The one constant is warm temperatures and we should remain
in the 70s over the area for highs with lows in the 50s.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 1222 PM CDT Thu May 2 2024

Showers and thunderstorms continue from south central into east
central Iowa including at OTM early this afternoon. Thunder or
vicinity thunder has been focused through the afternoon hours at
OTM trimming any mention late this afternoon into this evening
as this activity moves out. Confidence was there to do such, but
will monitor in case we need to extend that mention. Farther
north and west, light showers or drizzle has been developing
from near DSM to west of ALO. Not sure how this will exactly
play out, but have included those mentions at both terminals
this afternoon. Otherwise, ceilings will in general improve into
tonight. Between 8 and 13z, there is medium to high confidence
in fog forming, but low confidence in location. For now, have
only included BR mention at ALO since there seems to be some
consensus there. Future forecasts will continue to evaluate.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...REV
AVIATION...Ansorge
Hazardous weather outlook, May 2, 3:16 AM CDT, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
316 AM CDT Thu May 2 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-030830-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
316 AM CDT Thu May 2 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Showers and thunderstorms are likely today with a low end chance
for severe weather, mainly in the southeast this afternoon. All
modes of severe weather are possible. Moderate to locally heavy
rains are anticipated which may lead to standing water on fields
and roads, as well as within bank rises on rivers and streams.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chances for showers and thunderstorms return Saturday and again
early next week. The severe weather threat looks low at this
time, but will continue to be evaluated in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon. Rainfall reports are
appreciated.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:58 PM CDTFlood WatchDMXAppanoose, Davis, Decatur, Lucas, Mahaska, Marion and 3 more9 hr
May 2, 4:26 PM CDTRiver Flood WarningDMXHumboldt, Kossuth7 days

Nearby

Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.